? Yum: at what point do I take her to the ER for fast acting insulin?

Discussion in 'Lantus / Basaglar (glargine) and Levemir (detemir)' started by MJW, Dec 3, 2017.

Thread Status:
Not open for further replies.
  1. MJW

    MJW Well-Known Member

    Joined:
    Mar 29, 2017
    Yum had a UTI right before I left her at the vet for a Thanksgiving trip.
    Her numbers varied wildly at the vet. They did a curve this past Monday and she went from 714 to 189 (AT2) on 2 units twice a day (from maybe 8 am to 4 pm).

    When I picked her up Tuesday I didn't know if she was going low at night and bouncing, or if the high numbers were due to stress from boarding, or maybe continued infection. I skipped a shot and took her back to pre UTI doses of 1 unit twice a day. Big mistake. I have been ramping up the dose every 3 cycles since then---I looked at it as a failed reduction from the 2 units she was getting at the vet. So far today she hasn't gone below 546 on 2 units twice a day (3rd cycle). I will increase it to 2.5 units this evening. I would guess she has glucose toxicity. I need to get her numbers down ASAP.

    I hope to see at least 400's tomorrow. Am I waiting too long to try a short acting insulin at the ER? She didn't have ketones yesterday. She has never had ketones. Of course these numbers are worse than our pretty rough initial regulation last March. She gets her last dose of the antibiotic Orbax tonight.

    Do cats usually pop back down after infection? Or does the infection damage the insulin production and result in the need for higher doses? I know glucose toxicity causes more damage and possibly organ damage. She developed kidney disease post diabetes diagnosis this year.
     
  2. Wendy&Neko

    Wendy&Neko Well-Known Member

    Joined:
    Feb 28, 2012
    Your last post here: http://www.felinediabetes.com/FDMB/...e-spikes-in-the-700s-now-flat-in-390s.187341/

    Increasing every three cycles is too fast. It's not enough time to get over NDW and see what a dose can do. In your previous post, Marje suggested holding 1.25 four cycles or so, then got to 1.5 units. You held two then jumped up half a unit. Too fast. I would not increase tonight.

    As for R, I don't think you need it now. Keep testing once or twice a day for ketones, and if it ever gets above trace, then a vetty visit is in order. Neko rode blacks for quite a while without ketones when we first started.

    Once an infection is resolved, numbers generally go down.
     
    Marje and Gracie and MJW like this.
  3. MJW

    MJW Well-Known Member

    Joined:
    Mar 29, 2017
    I am just so scared these high numbers are damaging her body and kidneys further. I am so shocked to see reds and blacks agaIn. It all fell apart in just over a week.
     
  4. Wendy&Neko

    Wendy&Neko Well-Known Member

    Joined:
    Feb 28, 2012
    You can't tell whether a dose is too little or too much insulin, both of which can give high numbers, unless you let the depot stabilize. Yes, I know it's hard to see. I have walked in those shoes. :bighug:
     
    Marje and Gracie likes this.
  5. Marje and Gracie

    Marje and Gracie Well-Known Member

    Joined:
    May 30, 2010
    I know it’s hard to see those numbers but you can’t chase the good ones by going too fast on the increases.

    I also think the best solution is to stay on top of the ketone testing and let this dose settle a little bit. If you don’t see movement (yellow nadirs) in six cycles, you can increase by 0.5u. Try to wear those red/black patience pants a little longer.
     
    MJW likes this.
  6. MJW

    MJW Well-Known Member

    Joined:
    Mar 29, 2017
    I don't see how 2 units could be too much insulin given her numbers, but I will try to have patience.

    She has had severe liquid diarrhea (brown) for days, I assume from the Orbax. She had her last dose this evening. I have been giving her S. boulardii but there has been no improvement. If the diarrhea has been due to the antibiotic, I can't hope for improvement until at least 24 hours have passed. Should I give her metronidazole? I know it is an antibiotic and I don't think she has a stomach infection, but I believe it also has an anti-inflammatory effect. Animal Essentials probiotics will arrive in the mail on Tuesday.

    Could the severe diarrhea raise her BG? She had a lot of food caused (red meat) yellow diarrhea this fall, but nothing like this. Her BG did not go up with the food caused diarrhea. Maybe it went down.
     
  7. tiffmaxee

    tiffmaxee Well-Known Member

    Joined:
    Nov 15, 2013
    If the diarrhea is from the antibiotic it can take a bit more than 24 hours to dissipate. I’d ask your vet about metronidazole. I’d never taken antibiotics until a tooth infection and it caused horrible diarrhea. It took a few weeks to go away and I was told not to take Imodium.
     
    MJW likes this.
  8. Kathy and TiTi

    Kathy and TiTi Well-Known Member

    Joined:
    Feb 12, 2016
    I know just how you feel, and I feared the same. But thank goodness I took Wendy's advice, because waiting 6 cycles, and then checking back with Wendy daily really worked well for TiTI. Wendy pointed out to me that short-term high numbers and/or high numbers while bouncing were not significant enough to injure TiTi's kidneys.

    It is true however, that old age (from approximately 9 years and up), and diabetes can cause kidney deterioration.

    But patience is what you need now.

    Hugs:bighug::bighug::bighug::bighug:
     
    LizzieInTexas and MJW like this.
Thread Status:
Not open for further replies.

Share This Page